The link between depression and birth control pills

The link between depression and birth control pills

The most popular form of contraception in the U.S are the birth control pills. More than 16% of women are choosing this type of contraception, while a little over 7% prefer to use long-acting forms of contraception, like hormonal intrauterine devices or implants. What all these contraception have in common is that they are different forms of hormonal birth control (they contain or release synthetic hormones like progestin and estrogen). The problem with these hormones is that they affect the mood and the normal biological body processes of the person taking them, leading to unintended consequences (such as altering the mental health).

Birth control pills and depression

The researchers from the University of Copenhagen analyzed data from 1 million women, gathered over a 14-year period. At the beginning of the study, none of the women participating in the study (with ages between 15-34) had been diagnosed with depression. The study revealed that women who chose hormonal birth control increased the risk of developing depression after six months with 40%. Among the persons most affected were adolescents.

The use of birth control pills was associated with the constant use of antidepressant drugs. The different types of hormonal contraception had varying risks, including:

  • Progestin pills led to a 1.3 higher rate to use antidepressants
  • Combined birth control pills can lead to a 1.2 higher rate
  • Vaginal ring leads to a 1.4 increased rate
  • Transdermal patch can give rise to 2 times greater risk

Mood changes and hormonal contraceptives

It comes to no one’s surprise that artificial hormones can have mood swings effects on women, causing depression. But even so, health care professionals are not taking into consideration the risks of hormonal birth control, especially depression. Scientific results show that a significant number of women may develop depressive symptoms after hormonal contraceptive treatment.

Hormonal contraceptives are also linked to glaucoma

Women who take oral contraceptives for more than three years are twice as likely to suffer from glaucoma, the leading cause of blindness and vision loss. The researchers recommend women who took the pill more than three years to see an ophthalmologist and be screened for glaucoma. It may seem unusual that a contraceptive can affect your vision, but if you manipulate the body with hormones the results can come anywhere.

All contraceptive treatments contain a combination of derivatives of the progestin and estrogen hormones.  They mimic the hormones naturally created in your body and have the following effects:

  • Prevent your ovaries from releasing their eggs
  • Thickens your cervical mucus and helps block the sperm from fertilizing the eggs
  • Thins the lining of your uterus, making it hard for an egg to implant if they become fertilized

But taking birth control pills is dangerous and will increase the risk of suffering from cancer, heart disease, osteoporosis, fatal blood clots, sexual dysfunction, migraines, yeast overgrowth, infection, headaches and much more. Talk to your doctor about other options you have regarding preventive and protection measures that don’t affect your body.

 

  • (206) 777-4144